Oklahoma, 2016

Hail and Damaging Winds in Oklahoma, July 3, 2016

July 3, 2016 · NWS AMA · 3 events in 1 county or zone

An upper level shortwave trough embedded in mean flow moving east-southeast across SE Colorado coupled with daytime heating and instability generated a multi-cell thunderstorm complex. With CAPE values around 2000 J/kg and 0-6 km bulk shear 30-40 kts, storms produced penny to nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level shortwave trough embedded in mean flow moving east-southeast across SE Colorado coupled with daytime heating and instability generated a multi-cell thunderstorm complex. With CAPE values around 2000 J/kg and 0-6 km bulk shear 30-40 kts, storms produced penny to nickel size hail. Main severe weather impacts were severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 3, 5:49 PM CST, 16 minutes earlier.

Area forecast discussion, Jul 3, 5:49 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
649 PM CDT SUN JUL 3 2016

.Aviation...
00Z TAFs - VFR conditions will prevail through this TAF period.
Scattered thunderstorms are possible this evening across the western
half of the Panhandles, with KDHT the most likely terminal to see
one. Northerly winds will shift southerly overnight and remain less
than 10kts once convection subsides. Scattered VFR clouds and
southerly winds are expected for the 4th of July Holiday, with
scattered storms possible after 00Z tomorrow.

Elsenheimer

&&

.Prev Discussion... /Issued 517 PM CDT SUN JUL 3 2016/

Discussion...
For this evening, the next crop of showers and tstms which have
formed over the higher terrain of sern CO and nern NM will continue
movg esewd and affect at least parts of the western and perhaps
central zones this evening. It is a tough call as to how far east and
south these showers and storms will travel before dissipating. For
this pckg, included slgt chc pops for wrn half of the fcst area until
06Z tonight. A minor upper level shortwave trof embedded in the
overall flow pattern coupled with daytime heating and attendant
atmospheric instability are collectively responsible for this round
of showers and storms. A few storms may become strong to marginally
severe through early this evening before weakening.

On Monday and Monday night, another minor upper level shortwave trof
is progged to zip across the srn high plains, including our forecast
area. This feature, plus some shear, daytime heating and atmospheric
instability, may result in the potential for shower and tstm
development across at least parts of our area late in the afternoon
and through the evening hours. In addition, a low level jet may help
sustain tstms through Monday evening. If storms form, a few will have
the potential to become strong to marginally severe, with large hail
and damaging winds the primary hazards.

Then from Tuesday through Sunday, a somewhat dirty upper level ridge
of high pressure will prevail across much of the srn states. This
particular upper level ridge of high pressure will likely not be
strong enuf to completely suppress tstm development durg this time
period. Have incorporated slgt chc pops across parts of the fcst area
to account for the low threat of tstm development durg this time
period. Well above normal temperatures including some triple digit
values are forecast to return to the area by Tuesday and lasting at
least a few days after.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

18/15
Hazardous weather outlook, Jul 3, 3:53 PM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
453 PM CDT SUN JUL 3 2016

OKZ001>003-TXZ001>020-041100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
453 PM CDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING ACROSS THE
WESTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES. A FEW STORMS THAT
DEVELOP MAY BECOME STRONG TO MARGINALLY SEVERE...WITH HAIL UP TO
QUARTER SIZE AND WIND GUSTS TO AROUND 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE
OKLAHOMA AND TEXAS PANHANDLES FROM MONDAY THROUGH SATURDAY. A FEW
STORMS THAT DEVELOP ON MONDAY WILL HAVE THE POTENTIAL TO BECOME
STRONG TO MARGINALLY SEVERE...WITH HAIL UP TO THE SIZE OF QUARTERS
AND WIND GUSTS TO AROUND 60 MPH POSSIBLE. ANY STORMS THAT FORM ON
TUESDAY THROUGH SATURDAY ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Special weather statement, Jul 3, 3:50 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
450 PM CDT SUN JUL 3 2016

TXZ001-032215-
DALLAM TX-
450 PM CDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAM COUNTY UNTIL
515 PM CDT...

AT 450 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF TEXLINE...OR 14 MILES EAST OF CLAYTON...MOVING
SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TEXLINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3650 10304 3650 10286 3649 10250 3627 10267
      3616 10289 3636 10304
TIME...MOT...LOC 2150Z 312DEG 27KT 3643 10292

CE
Special weather statement, Jul 3, 4:54 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
554 PM CDT SUN JUL 3 2016

OKZ001-032330-
CIMARRON OK-
554 PM CDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 630 PM CDT...

AT 554 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF CAMPO...OR 25 MILES SOUTH OF SPRINGFIELD...MOVING
SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BLACK MESA PARK AND KENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3699 10227 3685 10252 3679 10300 3700 10300
TIME...MOT...LOC 2254Z 307DEG 27KT 3705 10273

CE

The radar

The Amarillo radar (KAMA), 177 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
July 3, 6:05 PM CST
Where
Cimarron County, 3 mi SSE of Boise City
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.499

Hail, Cimarron

When
July 3, 6:08 PM CST
Where
Cimarron County, 0.55 mi E of Boise City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.730, -102.510

Thunderstorm Wind, Cimarron

When
July 3, 7:27 PM CST
Where
Cimarron County, 1 mi WSW of Felt
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.565, -102.797

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651672, 651671, 651676.